Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 232, NWS Amarillo, TX

November 10, 2012Hemphill County, Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Nov 10, 2012, 7:02 PM CST for Hemphill County, Wheeler County, Texas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 10, 2012, 7:02 PM CST (01:02 UTC)
Expired
Nov 10, 2012, 7:26 PM CST
In force
24 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Hemphill County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 142 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 7:10 PM CSTHAIL 1Allison, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3776 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WUUS54 KAMA 110102
SVRAMA
TXC211-483-110145-
/O.NEW.KAMA.SV.W.0232.121111T0102Z-121111T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CST SAT NOV 10 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HEMPHILL COUNTY IN THE PANHANDLE OF TEXAS...
  WHEELER COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 745 PM CST

* AT 700 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED 4 MILES EAST OF WHEELER...OR 16 MILES NORTH OF SHAMROCK...
  AND MOVING NORTHEAST AT 70 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHEELER...            TWITTY...             ALLISON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3525 10018 3539 10045 3593 10000 3532 10000
TIME...MOT...LOC 0102Z 216DEG 63KT 3547 10019

$$

JOHNSON
2 follow-up statements
688 
WWUS54 KAMA 110119
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
719 PM CST SAT NOV 10 2012

TXC211-483-110145-
/O.CON.KAMA.SV.W.0232.000000T0000Z-121111T0145Z/
HEMPHILL TX-WHEELER TX-
719 PM CST SAT NOV 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WHEELER AND SOUTHEASTERN HEMPHILL COUNTIES UNTIL 745 PM CST...

AT 718 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 5
MILES NORTHWEST OF REYDON...OR 27 MILES SOUTHEAST OF CANADIAN...
MOVING NORTHEAST AT 70 MPH.

* LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE...
  ALLISON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3555 10001 3543 10018 3567 10022 3593 10000
TIME...MOT...LOC 0120Z 216DEG 63KT 3572 9996

$$

JOHNSON
044 
WWUS54 KAMA 110126
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
726 PM CST SAT NOV 10 2012

TXC211-483-110136-
/O.CAN.KAMA.SV.W.0232.000000T0000Z-121111T0145Z/
HEMPHILL TX-WHEELER TX-
726 PM CST SAT NOV 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHEELER AND
SOUTHEASTERN HEMPHILL COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER... GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3555 10001 3543 10018 3567 10022 3593 10000
TIME...MOT...LOC 0126Z 216DEG 63KT 3580 9988

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 6:37 PM CST, 25 minutes earlier.

Area forecast discussion, Nov 10, 6:37 PM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CST SAT NOV 10 2012

.UPDATE...

UPDATED THE FORECAST TO REMOVE ALL HIGH WIND WARNING AND WIND
ADVISORY MENTION AS GRADIENT WINDS ARE QUICKLY DYING DOWN. A FEW
STRONG STORMS WILL CONTINUE OVER THE FAR ERN PANHANDLES THE NEXT FEW
HOURS. REST OF FCST IS ON TRACK. UPDATED GRIDS/ZONES/HWO AND
EXPIRATION OF NPW ARE ALL OUT.

SIMPSON
&&

.PREV DISCUSSION... /ISSUED 521 PM CST SAT NOV 10 2012/

AVIATION...
FOR THE 00Z TAFS...WINDS SHOULD DIMINISH QUICKLY OVER THE NEXT 2
HOURS. AFTER SUNSET...EXPECT A SHIFT TO WESTERLY WINDS BEFORE
06Z...THEN ANOTHER SHIFT TO NORTHWESTERLY WINDS BETWEEN 09 AND 15Z.
WITH THE DIMINISHING WINDS...EXPECT VISIBILITY RESTRICTIONS DUE TO
DUST TO ALSO DIMINISH...LEAVING VFR CONDITIONS THROUGH THE TAF
PERIOD. THERE ARE SOME ISOLATED SHRA AND TSRA IN THE EASTERN
PANHANDLES...BUT THESE WILL STAY WELL EAST OF THE TAF SITES.

JOHNSON

PREV DISCUSSION... /ISSUED 213 PM CST SAT NOV 10 2012/

DISCUSSION...
WINDY TO VERY WINDY CONDITIONS WILL BEGIN TO SUBSIDE BY SUNSET THIS
EVENING AS THE PRESSURE GRADIENT BEGINS TO RELAX. COLD FRONT TO PUSH
THROUGH THE PANHANDLES LATE TONIGHT AND EARLY SUNDAY MORNING WITH
CHANCES FOR CONVECTION ACROSS THE EASTERN SECTIONS OF THE FORECAST
AREA TONIGHT. A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE THIS
EVENING WITH MAINLY HAIL AND HIGH WINDS THE PRIMARY THREATS.
OTHERWISE...DRIER AIR WILL ADVECT INTO THE PANHANDLES SUNDAY AS AN
UPPER TROUGH PUSHES ACROSS SUNDAY INTO SUNDAY NIGHT. DRY NORTHWESTERLY
UPPER FLOW EARLY NEXT WEEK AND 1035 TO 1045 MB SURFACE HIGH BUILDING
DOWN FROM THE NORTHWEST INTO THE PANHANDLES EARLY NEXT WEEK WILL
BRING MUCH BELOW NORMAL CONDITIONS TO THE FORECAST AREA WITH
GENERALLY CLEAR SKIES. TEMPERATURES EXPECTED TO REBOUND BY THE MIDDLE
OF NEXT WEEK AS LEE SIDE SURFACE TROUGH DEVELOPS TUESDAY AFTERNOON
WITH ZONAL FLOW ALOFT WEDNESDAY THROUGH THE END OF THE WEEK. NO
PRECIPITATION EXPECTED SUNDAY THROUGH THE END OF NEXT WEEK.

SCHNEIDER

FIRE WEATHER...
HUMIDITY VALUES THIS AFTERNOON REMAINING ABOVE 20 PERCENT DESPITE 20
FOOT WIND SPEEDS OF 30 TO 40 MPH OR HIGHER WITH HIGHER GUSTS. ELEVATED
FIRE WEATHER CONDITIONS SHOULD CONTINUE UNTIL SUNSET. COOLER CONDITIONS
BEHIND A COLD FRONT LATER TONIGHT AND SUNDAY MORNING WITH POSSIBLE
ELEVATED FIRE WEATHER CONDITIONS ACROSS THE SOUTHWEST TEXAS AND
PORTIONS OF THE SOUTH CENTRAL TEXAS PANHANDLE SUNDAY AS 20 FOOT WIND
SPEEDS APPROACH 15 TO 20 MPH AND MINIMUM RELATIVE HUMIDITIES FALL TO
AROUND 15 TO 20 PERCENT. THIS APPEARS TO BE MARGINAL AT THIS TIME AND
CONFIDENCE LOW. MUCH LIGHTER WIND SPEEDS ON MONDAY WILL PRECLUDE ANY
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS...HOWEVER TUESDAY COULD
SEE A RETURN TO ELEVATED FIRE WEATHER AS 20 FOOT WIND SPEEDS INCREASE
TO AROUND 15 TO 20 MPH WITH HIGHER GUSTS FROM THE SOUTHWEST AND
MINIMUM AFTERNOON RELATIVE HUMIDITIES TUESDAY FALL TO BETWEEN 10 AND
20 PERCENT ACROSS MOST OF THE PANHANDLES. STILL...CONFIDENCE LOW AT
THIS TIME. NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED NEXT WEDNESDAY THROUGH SATURDAY.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/09
Hazardous weather outlook, Nov 10, 6:28 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CST SAT NOV 10 2012

OKZ001>003-TXZ001>020-111200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
628 PM CST SAT NOV 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING ACROSS
THE FAR EASTERN TEXAS PANHANDLE. SOME STORMS WILL BE STRONG...WITH AN
OUTSIDE CHANCE FOR A SEVERE STORM UNTIL 10 PM. GUSTY WINDS AND HAIL
WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Nov 10, 3:05 PM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     NON-TSTM WND GST 5 SE KENTON             36.83N 102.88W
11/10/2012  M66 MPH          CIMARRON           OK   MESONET

1140 AM     NON-TSTM WND GST 2 W GUYMON              36.69N 101.51W
11/10/2012  M60 MPH          TEXAS              OK   ASOS

1152 AM     NON-TSTM WND GST 11 WNW BOOTLEG          34.89N 102.99W
11/10/2012  M58 MPH          DEAF SMITH         TX   MESONET

1200 PM     NON-TSTM WND GST 2 E GOODWELL            36.60N 101.60W
11/10/2012  M59 MPH          TEXAS              OK   MESONET

1210 PM     NON-TSTM WND GST 3 SSE BOISE CITY        36.69N 102.50W
11/10/2012  M59 MPH          CIMARRON           OK   MESONET

1217 PM     NON-TSTM WND GST 11 WNW BOOTLEG          34.89N 102.99W
11/10/2012  M63 MPH          DEAF SMITH         TX   MESONET

1222 PM     NON-TSTM WND GST 3 SW DALHART            36.03N 102.55W
11/10/2012  M62 MPH          HARTLEY            TX   ASOS

1223 PM     NON-TSTM WND GST GRUVER                  36.25N 101.41W
11/10/2012  M59 MPH          HANSFORD           TX   BROADCAST MEDIA

1235 PM     NON-TSTM WND GST 2 W GUYMON              36.69N 101.51W
11/10/2012  M64 MPH          TEXAS              OK   ASOS

1239 PM     NON-TSTM WND GST GOODWELL                36.59N 101.64W
11/10/2012  M58 MPH          TEXAS              OK   BROADCAST MEDIA

1255 PM     NON-TSTM WND GST 3 SSE BOISE CITY        36.69N 102.50W
11/10/2012  M60 MPH          CIMARRON           OK   MESONET

1255 PM     NON-TSTM WND GST 2 E GOODWELL            36.60N 101.60W
11/10/2012  M60 MPH          TEXAS              OK   MESONET

1257 PM     NON-TSTM WND GST BALKO                   36.63N 100.68W
11/10/2012  M58 MPH          BEAVER             OK   BROADCAST MEDIA

0110 PM     NON-TSTM WND GST 1 W HOOKER              36.86N 101.23W
11/10/2012  M59 MPH          TEXAS              OK   MESONET

0112 PM     NON-TSTM WND GST 3 SW DALHART            36.03N 102.55W
11/10/2012  M63 MPH          HARTLEY            TX   ASOS

0115 PM     NON-TSTM WND GST 3 SSE BOISE CITY        36.69N 102.50W
11/10/2012  M63 MPH          CIMARRON           OK   MESONET

0130 PM     NON-TSTM WND GST 5 SE KENTON             36.83N 102.88W
11/10/2012  M67 MPH          CIMARRON           OK   MESONET

0135 PM     NON-TSTM WND GST 3 W DUMAS               35.86N 102.01W
11/10/2012  M58 MPH          MOORE              TX   AWOS

&&

EVENT NUMBER AMA1200704
EVENT NUMBER AMA1200705
EVENT NUMBER AMA1200706
EVENT NUMBER AMA1200707
EVENT NUMBER AMA1200708
EVENT NUMBER AMA1200709
EVENT NUMBER AMA1200710
EVENT NUMBER AMA1200711
EVENT NUMBER AMA1200712
EVENT NUMBER AMA1200713
EVENT NUMBER AMA1200714
EVENT NUMBER AMA1200715
EVENT NUMBER AMA1200716
EVENT NUMBER AMA1200717
EVENT NUMBER AMA1200718
EVENT NUMBER AMA1200719
EVENT NUMBER AMA1200720
EVENT NUMBER AMA1200721

EA
Special weather statement, Nov 10, 6:05 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
605 PM CST SAT NOV 10 2012

TXZ019-020-110030-
COLLINGSWORTH TX-DONLEY TX-
605 PM CST SAT NOV 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLLINGSWORTH AND DONLEY
COUNTIES UNTIL 630 PM CST...

AT 602 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF BRICE...OR 15 MILES SOUTHWEST OF
CLARENDON...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CLARENDON...          LELIA LAKE...         HOWARDWICK...
  HEDLEY...             GREENBELT LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3475 10109 3516 10084 3514 10027 3475 10077
TIME...MOT...LOC 0005Z 224DEG 49KT 3476 10096

JOHNSON
Special weather statement, Nov 10, 6:29 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CST SAT NOV 10 2012

TXZ014-015-019-020-110115-
COLLINGSWORTH TX-DONLEY TX-GRAY TX-WHEELER TX-
629 PM CST SAT NOV 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLLINGSWORTH...
WHEELER...SOUTHEASTERN GRAY AND EASTERN DONLEY COUNTIES UNTIL 715 PM
CST...

AT 626 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
HEDLEY TO 4 MILES SOUTHEAST OF BRICE...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  SHAMROCK...           WHEELER...            TWITTY...
  SAMNORWOOD...         QUAIL...              MCLEAN...
  LUTIE...              LELIA LAKE...         LELA...
  KELLERVILLE...        HEDLEY...             DOZIER...
  ALANREED...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 135 AND 169.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3536 10065 3557 10036 3558 10001 3476 10028
      3476 10092 3511 10081
TIME...MOT...LOC 0029Z 216DEG 42KT 3502 10064 3472 10081

JOHNSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 6:05 PM CSTSpecial Weather StatementAMADonley25 min
Nov 10, 6:29 PM CSTSpecial Weather StatementAMACollingsworth, Donley, Wheeler46 min
Nov 10, 7:18 PM CSTSpecial Weather StatementAMACollingsworth27 min
Nov 10, 7:42 PM CSTSpecial Weather StatementAMACollingsworth33 min
Nov 10, 8:01 PM CSTSpecial Weather StatementAMADonley, Wheeler29 min
Nov 10, 8:31 PM CSTSpecial Weather StatementAMACollingsworth, Donley, Wheeler44 min
Nov 10, 9:15 PM CSTSpecial Weather StatementAMACollingsworth, Wheeler30 min
Nov 10, 9:46 PM CSTSpecial Weather StatementAMACollingsworth, Wheeler44 min
Nov 10, 9:57 PM CSTSevere Thunderstorm WarningAMACollingsworth, Donley, Wheeler63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.